Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 174, NWS Goodland, KS

June 15, 2013Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2013, 8:41 PM MDT for Greeley County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2013, 8:41 PM MDT (02:41 UTC)
Expired
Jun 15, 2013, 9:45 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:34 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:49 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 15, 5:49 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SAT JUN 15 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 216 PM MDT SAT JUN 15 2013

A RIDGE OVER THE ROCKIES WILL KEEP WESTERLY FLOW OVER THE CENTRAL
PLAINS. SURFACE HIGH PRESSURE WILL REMAIN OVER THE CENTRAL PLAINS
TONIGHT. LOW PRESSURE WILL BE OVER EASTERN COLORADO SUNDAY.

SHORTWAVES WILL BE COMING OVER THE RIDGE TONIGHT AND SUNDAY. SURFACE
CONVERGENCE IN EASTERN COLORADO WILL PROMOTE THUNDERSTORM INITIATION
OVER THE HIGHER TERRAIN IN EASTERN COLORADO THIS EVENING. STORMS
WILL MOVE SLOWLY EAST INTO NORTHWEST KANSAS. CAPE VALUES WILL RANGE
FROM 1800 TO 2400 J/KG. SHEAR WILL BE AROUND 40KTS. LARGE HAIL AND
DAMAGING WIND WILL BE THE MAIN THREAT THIS EVENING. THE SURFACE
TROUGH IN EASTERN COLORADO WILL BE THE FOCUS FOR THUNDERSTORM
INITIATION SUNDAY AFTERNOON AS THE NEXT SHORTWAVE IMPACTS THE AREA.
STEERING WIND WILL MOVE STORMS SLOWLY EAST INTO NORTHWEST KANSAS.
PLAN TO GO WITH HIGHER CHANCE POPS TONIGHT AND CHANCE POPS SUNDAY.

BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT BEHIND THE
THUNDERSTORMS LATE TONIGHT OVER THE NORTHERN ZONES AND PORTIONS OF
EASTERN COLORADO. EXPECT STRATUS TO MOVE INTO THOSE AREAS WITH THE
POSSIBILITY OF SOME PATCHY FOG.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER TO MID 60S. MAX
TEMPERATURES SUNDAY WILL RISE TO THE UPPER 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 248 PM MDT SAT JUN 15 2013

SUNDAY NIGHT-WEDNESDAY NIGHT...UNSETTLED/ACTIVE PATTERN WILL REMAIN
IN PLACE THROUGH MIDWEEK. A COLD FRONT WILL DROP SOUTH OVER CWA SUN
NIGHT AND BAROCLINIC ZONE SETS UP OVER CWA. IN ADDITION TO SURFACE
SUPPORT...WE WILL SEE A SERIES OF SHORTWAVE TROUGH MOVING ACROSS THE
AREA THE CWA...PROVIDING PERIODS OF UPPER LEVEL SUPPORT THAT COULD
ENHANCE THUNDERSTORM COVERAGE. BETTER MODEL CONSENSUS IS FOR EASTERN
LOCATIONS SUNDAY NIGHT AS AFTERNOON ACTIVITY TRANSITIONS
EASTWARD...WITH A DRY PERIOD MONDAY MORNING. ADDITIONAL ACTIVITY
SHOULD THEN DEVELOP FROM THE WEST AND THEN MOVE EASTWARD MONDAY
AFTERNOON. BEYOND THAT PERIOD I AM LESS CONFIDENT REGARDING
TIMING/COVERAGE WITH VERY MOIST AIRMASS STILL LINGERING AND DECENT
INSTABILITY IN PLACE...COMBINED WITH CONTINUED UPPER LEVEL
SUPPORT. I GENERALLY BROAD-BRUSHED POPS MON NIGHT THROUGH WED
NIGHT...WITH CHANCE POPS ACROSS THE CWA. SOME OF THESE STORMS
COULD BE EFFICIENT RAINFALL PRODUCERS CONSIDERING PWATS IN EXCESS
OF 1 INCH AND SLOW STORM MOTIONS THIS COULD SUPPORT LOCALLY HEAVY
RAIN...HOWEVER TO THIS POINT WE HAVE NOT SEEN THIS REALIZED WITH
RECENT RAINS. SEASONAL TEMPS SHOULD RETURN BEHIND COLD FRONT WITH
HIGHS GENERALLY IN THE LOW TO MID 80S...THOUGH PRECIP/CLOUDS
WILL HAVE NORMAL LOCAL IMPACTS WHERE THEY OCCUR.

THURSDAY-SATURDAY...DRY CONDITIONS AND ABOVE NORMAL HIGHS RETURN
THURSDAY AS H5 RIDGE BEGINS TO DEEPEN OVER THE SOUTHERN PLAINS...AND
SHORTWAVE RIDGE DEVELOPS NORTH INTO WESTERN KANSAS. SOUNDING ARE
VERY DRY ACROSS MUCH OF THE CWA. GFS/ECMWF BOTH SHOW SERIES OF VORT
MAXIMA PASSING THROUGH MEAN FLOW FRIDAY THROUGH
SATURDAY...WITH BEST SUPPORT SAT AS TOP OF RIDGE BEGINS TO FLATTEN.
HOWEVER...ECMWF IS THE ONLY MODEL INITIATING ANYTHING IN OUR NORTH
FRI/FRI NIGHT...WHERE I KEPT 20 POPS IN PLACE. CONSIDERING THE DEEP
DRY AIRMASS IN PLACE AND HIGH LCL/LFC HEIGHTS...IF WE DO SEE
THUNDERSTORMS THEY WILL BE VERY ISOLATED CONSIDERING THE AIRMASS
IN PLACE AND NOT MUCH RAINFALL WOULD BE EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 532 PM MDT SAT JUN 15 2013

CURRENT FOCUS FOR TAFS WILL BE THE TSTORMS MOVING INTO EASTERN
COLORADO AFFECTING KGLD AROUND 01Z AND KMCK AROUND 03Z. TEMPO
GROUP WAS INCLUDED FOR KGLD SINCE GUSTS AROUND 57KTS WERE RECORDED
IN LIMON COLORADO WITH THE TSTORM GUST FRONT MOVING EAST TOWARDS
KGLD. VISIBILITY WITH TSTORMS COULD ALSO BE REDUCED...SO REDUCED
VISIBILITY TO 5SM FOR KGLD. TSTORMS SHOULD BE IN THE VICINITY OF
KMCK AROUND 03Z BUT A TEMPO GROUP WAS NOT INCLUDED AT THIS TIME.
ONCE THE STORM EVOLUTION AND MOVEMENT ARE BETTER KNOWN...A TEMPO
GROUP MAY BE ADDED LATER.

THE NEXT FOCUS FOR TAFS WILL BE THE LOW STRATUS THAT COULD MOVE IN
DURING THE MORNING HOURS FOR KMCK AROUND 09Z. REDUCED CEILINGS TO
IFR FROM 09Z TO 15Z TO ACCOUNT FOR THE LOW LEVEL MOISTURE MOVING
IN ALONG WITH WINDS GOING LIGHT FROM THE EAST. KGLD MAY SEE
LOWERING CEILINGS...BUT ONLY INCLUDED A SCT CEILING AND KEPT VFR
CONDITIONS SINCE LOW LEVEL MOISTURE FOR KGLD IS NOT AS FAVORABLE.
SHOWERS AND TSTORMS ARE POSSIBLE TOMORROW AFTERNOON...BUT LEFT
VCTS OUT OF THE TAFS THAT FAR OUT SINCE CONFIDENCE IS LOW ON
TIMING OF TSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DR
AVIATION...ALW
Hazardous weather outlook, Jun 15, 10:52 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT SAT JUN 15 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT SAT JUN 15 2013 /1152 AM CDT SAT JUN 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EASTERN
COLORADO LATER THIS AFTERNOON. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THEY MOVE SLOWLY INTO
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROM SUNDAY THROUGH WEDNESDAY NIGHT...SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE TRI-STATE AREA. SOME OF THESE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 15, 7:00 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SAT JUN 15 2013

COZ091-KSZ013-027-160130-
KIT CARSON COUNTY-SHERMAN-WALLACE-
700 PM MDT SAT JUN 15 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 4 MILES WEST
OF BURLINGTON TO 13 MILES SOUTHEAST OF BURLINGTON TO 13 MILES NORTH
OF ARAPAHOE...MOVING EAST AT 35 MPH. THESE OUTFLOW WINDS WILL BE
NEAR KANORADO AROUND 725 PM MDT...RULETON AROUND 735 PM MDT AND
GOODLAND AROUND 755 PM MDT.

WIND GUSTS TO 50 MPH AND BLOWING DUST CREATING REDUCED VISIBILITIES
ARE POSSIBLE. THIS INCLUDES INTERSTATE 70 FROM BURLINGTON TO
GOODLAND.

&&

LAT...LON 3941 10249 3942 10151 3905 10147 3904 10148
      3904 10222 3913 10225
TIME...MOT...LOC 0059Z 270DEG 30KT 3931 10229 3913 10211
          3905 10213

THEDE
Local storm report, Jun 15, 7:15 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
06/15/2013  M58 MPH          KIT CARSON         CO   ASOS

&&

DTHEDE
Local storm report, Jun 15, 7:46 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     6 E BURLINGTON          39.31N 102.16W
06/15/2013  E67 MPH          KIT CARSON         CO   TRAINED SPOTTER

            SPOTTER OBSERVED WIND GUST OF 67 MPH WITH STORM THAT JUST
            PASSED THROUGH.

&&

ALW
Local storm report, Jun 15, 7:48 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             6 E BURLINGTON          39.31N 102.16W
06/15/2013  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            SPOTTER REPORTED DIME-SIZED HAIL.

&&

ALW
Local storm report, Jun 15, 7:51 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     6 E BURLINGTON          39.31N 102.16W
06/15/2013  M67.00 MPH       KIT CARSON         CO   TRAINED SPOTTER

            SPOTTER OBSERVED WIND GUST OF 67 MPH WITH STORM THAT JUST
            PASSED THROUGH.

&&

ALW
Special weather statement, Jun 15, 8:12 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT SAT JUN 15 2013

KSZ027-028-041-042-160245-
GREELEY-LOGAN-WALLACE-WICHITA-
912 PM CDT SAT JUN 15 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS
AND WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 14 MILES
SOUTH OF EDSON TO 3 MILES EAST OF WALLACE TO 10 MILES NORTH OF
SELKIRK TO 4 MILES SOUTHEAST OF TRIBUNE...MOVING EAST AT 25 MPH.
THESE OUTFLOW WINDS WILL BE NEAR SELKIRK AROUND 925 PM CDT...LEOTI
AROUND 945 PM CDT...WINONA AROUND 950 PM CDT...RUSSELL SPRINGS
AROUND 955 PM CDT...MARIENTHAL AROUND 1005 PM CDT AND MONUMENT
AROUND 1015 PM CDT.

WINDS TO 50 MPH AND BLOWING DUST CREATING REDUCED VISIBILITIES ARE
EXPECTED.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3840 10174 3871 10153 3913 10159 3913 10090
      3869 10091 3870 10112 3843 10113
TIME...MOT...LOC 0212Z 270DEG 22KT 3913 10154 3892 10150
          3861 10149 3844 10166

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM MDTSpecial Weather StatementGLDSherman30 min
Jun 15, 7:11 PM MDTSevere Thunderstorm WarningGLDSherman64 min
Jun 15, 8:12 PM MDTSpecial Weather StatementGLDLogan, Wichita33 min
Jun 15, 8:16 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas59 min
Jun 15, 9:16 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas59 min
Jun 15, 9:27 PM MDTSpecial Weather StatementGLDWichita33 min
Jun 15, 10:14 PM MDTSpecial Weather StatementGLDGove, Thomas31 min
Jun 15, 10:52 PM MDTSpecial Weather StatementGLDGove23 min
Jun 15, 11:31 PM MDTSpecial Weather StatementGLDGove44 min
Jun 16, 3:30 PM MDTSpecial Weather StatementGLDWallace30 min
Jun 16, 4:00 PM MDTSpecial Weather StatementGLDWallace30 min
Jun 16, 4:02 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace58 min
Jun 16, 5:01 PM MDTSpecial Weather StatementGLDGreeley, Wallace29 min
Jun 16, 5:26 PM MDTSevere Thunderstorm WarningGLDSherman64 min
Jun 16, 5:29 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jun 16, 5:48 PM MDTSevere Thunderstorm WarningGLDRawlins42 min
Jun 16, 5:57 PM MDTSevere Thunderstorm WarningGLDGreeley63 min
Jun 15, 6:10 PM MDTSpecial Weather StatementGLDCheyenne35 min
Jun 15, 6:24 PM MDTSpecial Weather StatementGLDKit Carson36 min
Jun 16, 3:45 PM MDTSpecial Weather StatementGLDHitchcock30 min
Jun 16, 3:47 PM MDTSpecial Weather StatementGLDDundy28 min
Jun 16, 3:52 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock38 min
Jun 16, 4:18 PM MDTSevere Thunderstorm WarningGLDDundy57 min
Jun 16, 4:37 PM MDTSpecial Weather StatementGLDHitchcock23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.